New York, 2011

Hail in New York, June 1, 2011

June 1, 2011 · NWS BGM · 17 events in 3 counties and zones

A cold front pushed through upstate New York during the afternoon of June 1st. Showers and thunderstorms developed out ahead of the front, with scattered storms reaching severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front pushed through upstate New York during the afternoon of June 1st. Showers and thunderstorms developed out ahead of the front, with scattered storms reaching severe levels. Most of the severe storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 1, 3:05 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 1, 3:05 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EDT WED JUN 1 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE REGION TODAY WHICH WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY AFTERNOON. SOME
OF THESE STORMS COULD PRODUCE HAIL AND DAMAGING WINDS IN THE
CATSKILLS AND NORTHEAST PENNSYLVANIA. DRIER AND COOLER WEATHER
WILL BUILD IN FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 405 AM...A WIDELY SCATTERED LINE OF SHOWERS AND THUNDERSTORMS
ALONG A PREFRONTAL TROF HAS FALLEN APART OVER THE LAST FEW
HOURS...ASIDE FROM A STORM NOW IN OSWEGO CO. PLENTY OF INSTABILITY
REMAINS ACROSS OUR AREA WITH THE LATEST SPC ANALYSIS SHOWING
MLCAPES AROUND 4000 J/KG! A WELL DEFINED CAP BETWEEN 700 AND 800
MB YESTERDAY HAS ERODED BUT STILL REMAINS IN PLACE. THIS SEEMS TO
HAVE PREVENTED ANY WIDESPREAD ACTIVITY FROM TAKING PLACE. IF ANY
STORMS DO BREAK THIS CAP...IE LIKE THE STORM NEAR OSWEGO
NOW...PLENTY OF CAPE EXISTS ABOVE THIS CAP ALONG WITH VERY
IMPRESSIVE MID LEVEL LAPSE RATES TO SUPPORT THE POTENTIAL FOR
ISOLATED SEVERE. 0-6 KM BULK SHEAR PROFILES WHICH WERE WEAK A FEW
HOURS AGO ARE INCREASING WITH THE APPROACH OF THE MAIN COLD
FRONT...WITH VALUES BETWEEN 40 AND 50 KTS BY 12Z. BOTTOM-LINE IS
CONVECTION IS EXPECTED TO BE ISOLATED TO WIDELY SCATTERED THROUGH
DAYBREAK BUT ANYTHING THAT DOES FORM HAS PLENTY OF POTENTIAL TO
TAP INTO. THE LATEST HRRR ILLUSTRATES THIS QUITE WELL WITH TWO
BROKEN LINES OF CONVECTION...THE FIRST NOW WITH THE PREFRONTAL
TROF...AND THE 2ND NEAR 12Z WITH THE APPROACH OF THE FRONT OVER
OUR WESTERN AND CENTRAL AREAS.

AFTER A BRIEF LULL IN ACTIVITY THROUGH MID-MORNING...A LINE OF
MORE ORGANIZED CONVECTION WILL BECOME MORE LIKELY FROM MIDDAY
THROUGH AFTERNOON ALONG THE FRONT ITSELF...FROM THE CATSKILLS
DOWN INTO NEPA. THIS AREA REMAINS IN A SLIGHT RISK FROM SPC. VERY
IMPRESSIVE SEVERE WEATHER PARAMETERS CAN BE FOUND WITH CAPES BACK
UP AROUND 3000 J/KG...0-6 KM BULK SHEAR VALUES OF 50 KTS...AND
PLENTY OF DRY AIR IN THE MID LEVELS. CHECK OUT THE BUFKIT PROFILES
FOR KAVP ON THE NAM AT 5 PM. LARGE HAIL (HIGH CAPE VALUES...WITH
FAT CAPE IN THE HAIL GROWTH REGION (-20C)...AND DAMAGING WINDS
(VERY DRY AIR IN THE MID LEVELS) ARE THE MAIN THREATS. ANY
CONVECTION SHOULD MOVE EAST AND OUT OF THE AREA BY 0Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 405 AM...HIGH PRESSURE WILL BUILD INTO THE REGION LATER TONIGHT
THROUGH FRIDAY WITH MUCH MORE COMFORTABLE WEATHER EXPECTED.
OVERALL THE PERIOD WILL FEATURE SUNSHINE BUT SOME EXTRA CLOUDS ARE
POSSIBLE ON THURSDAY AS A H5 TROF MOVES TO OUR NORTHEAST OVER
MAINE. TEMPS WILL BE BELOW NORMAL ON THURSDAY WITH HIGHS HOLDING
IN THE 60S. IN FACT BOTH MET AND MAV GUIDANCE SHOW TEMPS DROPPING
INTO THE 30S EARLY FRIDAY MORNING IN OUR COLDEST SPOTS WITH SOME
PATCHY FROST NOT OUT OF THE QUESTION.

TEMPS BEING TO REBOUND FRIDAY AS HIGH PRESSURE SLIDES TO OUR
SOUTH AND A RETURN FLOW BEGINS TO SET UP. IT APPEARS THAT ANY
PRECIPITATION FROM AN APPROACHING WARM FRONT WILL HOLD OFF UNTIL
LATE FRIDAY NIGHT AT THE EARLIEST FOR OUR AREA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPDATED AS OF 330 PM...INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS OVER THE WEEKEND AS A TANDEM WARM AND COLD FRONTAL
SYSTEM MOVES THROUGH. THE SHOWERS AND STORMS MAY ARRIVE AS EARLY
AS FRIDAY NIGHT BUT FOR NOW HAVE IT DRY. CHANCES CAN BE EXPECTED
AHEAD OF THE WARM FRONTAL PASSAGE ON SATURDAY...AND THEN COLD
FRONTAL PASSAGE ON SUNDAY. WITH THE CONTINUED NORTHWEST FLOW ALOFT
MOISTURE WILL BE LACKING. MEDIUM RANGE MODELS SEEM TO BE IN
FAIRLY GOOD AGREEMENT WITH THESE IDEAS AND HPC GUIDANCE FRONTAL
PROGS LOOK REASONABLE AS WELL. HIGH PRESSURE RETURNS FOR MONDAY
WITH DRIER WX...FOLLOWED BY A WEAK FRONT AND SHOWERS AGAIN IN
NORTHWEST FLOW FOR TUESDAY. TEMPERATURES WILL BE NEAR NORMAL
THROUGHOUT.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
UPDATED AS OF 145 AM WED... MAINLY VFR EXPECTED THROUGH 06Z THU.
POTENTIAL EXCEPTIONS ARE KITH/KELM/KBGM AT THE START OF THE PD
(THROUGH 08-09Z)...WHERE PATCHY BR/HZ WILL BE AT PLAY. ALSO...LATER
THIS MORNING INTO EARLY AFTN...BRIEF RESTRICTIONS ARE POSSIBLE IN
SCTD SHRA/TSRA. DUE TO UNCERTAIN COVERAGE...WE'LL INCLUDE CB
GROUPS FOR NOW...AND ADD SHRA/TSRA FOR INDIVIDUAL SITES AS NEEDED.

S TO SW WINDS THIS MORNING 5-10 KT...WILL BECOME QUITE STG AND
GUSTY THIS AFTN FROM THE W (GUSTS OF 25-30 KT). WINDS SHOULD
GRADUALLY DIMINISH AFTER 00Z THU.

.OUTLOOK...

THU TO FRI... VFR.

FRI NGT TO SUN... MVFR POSSIBLE IN ISOLATED SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...TAC
AVIATION...MLJ/MSE
Hazardous weather outlook, Jun 1, 3:41 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 AM EDT WED JUN 1 2011

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-020845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-
441 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH MIDDAY AHEAD
OF A COLD FRONT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT
ISOLATED STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME OF THE MORE RURAL VALLEY LOCATIONS MAY DROP INTO THE 30S
EARLY FRIDAY MORNING WITH PATCHY FROST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

NYZ046-057-062-PAZ039-040-043-044-047-048-072-020845-
OTSEGO-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
441 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING AHEAD OF
A COLD FRONT TODAY. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
WOULD BE FROM LATE THIS MORNING THROUGH THE AFTERNOON. ANY
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

HEDEN

In the hours before

Special weather statement, Jun 1, 3:47 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 AM EDT WED JUN 1 2011

NYZ036-044-045-010930-
CHENANGO NY-CORTLAND NY-MADISON NY-
447 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORM NEAR TRUXTON...

* AT 444 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
 STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.  THIS STORM WAS LOCATED NEAR TRUXTON...AND MOVING EAST
AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LINCKLAEN AND UNION VALLEY AT 455 AM EDT...
  SOUTH OTSELIC AT 500 AM EDT...
  OTSELIC AND GEORGETOWN AT 505 AM EDT...
  SOUTH LEBANON AND LEBANON AT 510 AM EDT...
  SMYRNA AND NORTH NORWICH AT 515 AM EDT...
  EARLVILLE AND SHERBURNE AT 520 AM EDT...
  COLUMBUS AT 525 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4281 7536 4262 7535 4256 7609 4274 7612

HEDEN
Special weather statement, Jun 1, 3:50 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
450 AM EDT WED JUN 1 2011

NYZ018-036-037-044-046-010930-
CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA NY-OTSEGO NY-
450 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORM NEAR CAZENOVIA...

* AT 449 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH.  THIS STORM WAS LOCATED NEAR CAZENOVIA...AND MOVING
EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NELSON AND ERIEVILLE AT 455 AM EDT...
  MORRISVILLE AND PETERBORO AT 505 AM EDT...
  PECKSPORT AND MUNNSVILLE AT 510 AM EDT...
  ORISKANY FALLS AND SOLSVILLE AT 515 AM EDT...
  WATERVILLE AND STOCKWELL AT 520 AM EDT...
  HUBBARD CORNERS AT 525 AM EDT...
  CLAYVILLE AND SAUQUOIT AT 530 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4307 7522 4283 7520 4279 7596 4297 7600

HEDEN
Special weather statement, Jun 1, 4:08 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
508 AM EDT WED JUN 1 2011

NYZ036-037-044>046-011015-
CHENANGO NY-CORTLAND NY-MADISON NY-ONEIDA NY-OTSEGO NY-
508 AM EDT WED JUN 1 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CHENANGO...EXTREME SOUTH
CENTRAL ONEIDA...OTSEGO...SOUTHEASTERN CORTLAND AND SOUTHEASTERN
MADISON COUNTIES...

* AT 506 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM PECKSPORT TO OTSELIC TO MC
  DONOUGH TO WILLET...AND MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  STOCKWELL AND SMYRNA AT 515 AM EDT...
  WATERVILLE AND SOUTH PLYMOUTH AT 520 AM EDT...
  TYNER AND SOUTH OXFORD AT 525 AM EDT...
  BRIDGEWATER AND UNADILLA FORKS AT 530 AM EDT...
  PITTSFIELD AND HOLMESVILLE AT 535 AM EDT...
  SOUTH NEW BERLIN AND ROCKDALE AT 540 AM EDT...
  RICHFIELD SPRINGS AND NEW LISBON AT 545 AM EDT...
  OAKSVILLE AND HARTWICK AT 550 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4252 7476 4247 7493 4248 7496 4245 7498
      4237 7518 4237 7586 4241 7586 4241 7605
      4266 7578 4294 7561 4293 7521 4287 7520
      4287 7514 4291 7508 4283 7492 4290 7487
      4284 7465 4273 7466 4266 7463

MLJ

The radar

The Binghamton radar (KBGM), 64 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Chenango

When
June 1, 4:23 AM EST
Where
Chenango County, 0.69 mi N of Smyrna
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.690, -75.570

Hail, Chenango

When
June 1, 4:35 AM EST
Where
Chenango County, Norwich
Measured
0.75 in hail
Reported by
Public
Coordinates
42.530, -75.520

Hail, Otsego

When
June 1, 4:52 AM EST
Where
Otsego County, 0.69 mi S of Otego
Measured
1.25 in hail
Reported by
Public
Coordinates
42.390, -75.180

Hail, Otsego

When
June 1, 4:55 AM EST
Where
Otsego County, 0.51 mi E of Gilbertsville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.470, -75.320

Hail, Otsego

When
June 1, 4:58 AM EST
Where
Otsego County, 1.01 mi W of Richfield Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.850, -74.990

Hail, Otsego

When
June 1, 5:16 AM EST
Where
Otsego County, 1.52 mi W of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -74.880

Hail, Sullivan

When
June 1, 12:45 PM EST
Where
Sullivan County, White Sulphur Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
41.800, -74.830

Hail, Sullivan

When
June 1, 12:50 PM EST
Where
Sullivan County, Liberty
Measured
1 in hail
Reported by
Public
Coordinates
41.800, -74.750

Hail, Sullivan

When
June 1, 12:53 PM EST
Where
Sullivan County, 2.81 mi N of Briscoe
Measured
0.88 in hail
Reported by
Public
Coordinates
41.810, -74.890

Hail, Sullivan

When
June 1, 12:55 PM EST
Where
Sullivan County, Liberty
Measured
1.25 in hail
Reported by
Public
Coordinates
41.800, -74.750

Hail, Sullivan

When
June 1, 12:57 PM EST
Where
Sullivan County, Loch Sheldrake
Measured
0.88 in hail
Reported by
Public
Coordinates
41.770, -74.670

Hail, Sullivan

When
June 1, 1:00 PM EST
Where
Sullivan County, Loch Sheldrake
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -74.670

Hail, Sullivan

When
June 1, 1:00 PM EST
Where
Sullivan County, Liberty
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.800, -74.750

Hail, Sullivan

When
June 1, 1:06 PM EST
Where
Sullivan County, Grahamsville
Measured
2 in hail
Reported by
Public
Coordinates
41.850, -74.570

Hail, Sullivan

When
June 1, 1:10 PM EST
Where
Sullivan County, 4.31 mi NW of Lowes Corners
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.920, -74.570

Hail, Sullivan

When
June 1, 3:00 PM EST
Where
Sullivan County, Cochecton
Measured
1 in hail
Reported by
Post Office
Coordinates
41.700, -75.050

Hail, Sullivan

When
June 1, 3:15 PM EST
Where
Sullivan County, Fosterdale
Measured
0.75 in hail
Reported by
Public
Coordinates
41.700, -74.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321056, 321057, 321058, 321059, 321060, 321061, 321062, 321063, 321064, 321065, 321066, 321067, 321068, 321069, 321070, 321071, 321072.